Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 154, NWS Goodland, KS

July 31, 2007Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2007, 5:18 PM MDT for Greeley County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2007, 5:18 PM MDT (23:18 UTC)
Expired
Jul 31, 2007, 6:00 PM MDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 312318
SVRGLD
KSC071-010000-
/O.NEW.KGLD.SV.W.0154.070731T2318Z-070801T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 600 PM MDT

* AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF
  HORACE. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN GREELEY COUNTY AROUND 540 PM MDT...

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 109 AND 123.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 3841 10204 3842 10172 3864 10172 3862 10206

$$
2 follow-up statements
000 
WWUS53 KGLD 312336
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT TUE JUL 31 2007

KSC071-010000-
/O.CON.KGLD.SV.W.0154.000000T0000Z-070801T0000Z/
GREELEY KS-
536 PM MDT TUE JUL 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL GREELEY COUNTY...

AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES WEST OF HORACE...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY.

LAT...LON 3841 10204 3842 10172 3864 10172 3862 10206

$$
000 
WWUS53 KGLD 312356
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT TUE JUL 31 2007

KSC071-010006-
/O.EXP.KGLD.SV.W.0154.000000T0000Z-070801T0000Z/
GREELEY KS-
556 PM MDT TUE JUL 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREELEY COUNTY EXPIRES
AT 600 PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3841 10204 3842 10172 3864 10172 3862 10206

$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:05 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 2:05 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT TUE JUL 31 2007

.SHORT TERM... (TONIGHT - FRIDAY)
WATER VAPOR SHOWS DEEP MOISTURE PLUME HAS MOVED OFF TO THE EAST WITH
MORNING CONVECTION...BUT STILL MID LEVEL MOISTURE REMAINING IN
SOUTHERN PART OF THE CWA. VISIBLE SATELLITE SHOWS THE OLD FRONTAL
BOUNDARY ACROSS SOUTHWEST KANSAS...WITH A SLOW NORTH AND EAST
MOVEMENT. THINK THE FRONT WILL BE THE KEY TO THE FORECAST TONIGHT
AND ONCE AGAIN BE THE FOCUS FOR AFTERNOON CONVECTIVE DEVELOPMENT.
THE NAM QPF OUTPUT CAPTURES THAT SCENARIO THE BEST AND WILL HAVE
SOLID POPS ACROSS THE SOUTH. 0-6KM MEAN WINDS REMAIN BELOW
10KTS...SO ISOLATED HEAVY RAIN AGAIN A THREAT THROUGH THE EVENING
HOURS. DIRECTIONAL SHEAR IS QUITE GOOD...BUT OVERALL FLOW REMAINS
WEAK AND FREEZING HEIGHTS ARE HIGH...SO DO NOT SEE MUCH OF A SEVERE
THREAT. CONVECTION SHOULD SLOWLY MAKES IT WAY EASTWARD
OVERNIGHT...LINGERING INTO WEDNESDAY MORNING IN FAR EASTERN ZONES.

NEXT FRONTAL BOUNDARY WILL BE SAGGING INTO THE NORTHWEST COUNTIES
WEDNESDAY AFTERNOON...WITH SCATTERED THUNDERSTORMS DEVELOPING WITH
AFTERNOON HEATING AND CONVERGENCE ALONG THE FRONT. MEAN WIND WILL
TAKE THOSE SLOWLY SOUTHWEST THROUGH THE EVENING HOURS.

THURSDAY FORECAST WILL HINGE ON FRONTAL POSITION. NAM HAS IT NEAR OR
JUST SOUTH OF I-70...HARD TO FIND IN THE COARSE RESOLUTION OUTPUT OF
THE GFS. SREF HAS THE ENTIRE CWA IN CHANCE TO LIKELY POPS. PREFER TO
KEEP PACE WITH THE MAV POPS HERE AND WILL BUMP UP POPS A LITTLE MORE
INTO THE SOLID CHANCE CATEGORY. WILL ALSO TRIM TEMPERATURES ACROSS
THE BOARD WITH EASTERLY FLOW DOMINANT AT THE SURFACE.

FRONT WILL PROBABLY STILL BE A FACTOR ON FRIDAY. NAM SHOWS SURFACE
CONVERGENCE ACROSS SOUTHWEST CWA WHICH IS PROBABLY THE FRONT. COULD
HAVE OVERRUNNING PRECIPITATION AS WELL. STORM MOTIONS WILL BE A VERY
SLOW 200/05KT.

.LONG TERM... (SATURDAY - TUESDAY)
UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS EARLY IN THE PERIOD
WILL RETREAT TO LOWER MISSISSIPPI RIVER VALLEY LATE AS STRONG
NORTHERN STREAM SHORTWAVE MOVES ACROSS NORTHERN ROCKIES. LOCAL AREA
WILL SEE INCREASING WEST/SOUTHWEST FLOW ALOFT ON SOUTHERN FRINGE OF
THE UPPER JET. BOTH GFS AND ECMWF FORECAST A PERSISTENT SURFACE
TROUGH TO BE LOCATED NORTH TO SOUTH ACROSS THE FORECAST AREA EACH
DAY IN THE EXTENDED PERIOD. HOWEVER...WITH 700MB TEMPERATURES
FORECAST BY THE GFS TO BE NEAR 15C...REMAINS TO BE SEEN IF
CONVERGENCE ALONG THE SURFACE TROUGH WILL BE ENOUGH TO OVERCOME
STRONG CAPPING OF WARM LAYER. WORTH NOTING...ECMWF A FEW DEGREES
COOLER...ENOUGH TO WEAKEN THE CAP CONSIDERABLY. FORECAST WILL
CONTINUE TO CARRY A DAILY MENTION OF THUNDERSTORMS IN THE AFTERNOON
AND EVENING HOURS...AND LEANED TOWARD THE COOLER ECMWF FOR
TEMPERATURES...MAINLY BECAUSE OF THE PRONOUNCED WARM BIAS OF THE GFS
THIS SUMMER.

&&

.AVIATION...WITH A SMALL WEAK UPPER LEVEL TROUGH IN THE
REGION...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
MAINLY IN EASTERN AREAS OF THE TRI STATE REGION INCLUDING KMCK. WITH
DRIER AIR OVER WESTERN AREAS...IT IS UNLIKELY THAT CONVECTION WILL
SPREAD WEST...AS A RESULT SHOWERS AND THUNDERSTORMS HAVE BEEN LEFT
OUT OF KGLD TAF. CONVECTION SHOULD DISSIPATE BY 03Z. WINDS WILL
GENERALLY STAY SOUTHEASTERLY OR SOUTHERLY THROUGH THE TAF PERIOD.
SOUTHERLY WINDS ABOUT 10KT OVERNIGHT SHOULD LIMIT MORNING FOG
DEVELOPMENT DESPITE PLENTY OF BOUNDARY LEVEL RELATIVE HUMIDITY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK/JDK/SFJ
Hazardous weather outlook, Jul 31, 10:24 AM MDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT TUE JUL 31 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1024 AM MDT TUE JUL 31 2007 /1124 AM CDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN KANSAS AND NEBRASKA
COUNTIES OF THE TRI STATE REGION. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE...THOUGH SLOWER MOVING STORMS COULD BE RESPONSIBLE
FOR LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROM LATE WEDNESDAY AFTERNOON INTO THURSDAY NIGHT...A COLD FRONT WILL
SLOWLY MOVE ACROSS THE AREA BRINGING ANOTHER CHANCE OF THUNDERSTORMS.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...SOME STORMS
MAY PRODUCE LOCALLY HEAVY RAIN. BEGINNING FRIDAY AFTERNOON A
SLIGHT CHANCE OF THUNDERSTORMS CONTINUES INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JOHNSON/BULLER

In the hours before

Special weather statement, Jul 31, 3:34 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT TUE JUL 31 2007

KSZ027-312200-
WALLACE-
334 PM MDT TUE JUL 31 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF WALLACE...AND MOVING NORTH AT 5
MPH. SMALL HAIL AND HEAVY RAIN WILL OCCUR WITH THIS STORM. YOU CAN
EXPECT RAIN AMOUNTS BETWEEN ONE AND TWO INCHES IN EXTREME NORTHEAST
WALLACE COUNTY.

MENTZER
Local storm report, Jul 31, 4:03 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             15 S GOODLAND           39.13N 101.71W
07/31/2007  E1.00 INCH       WALLACE            KS   TRAINED SPOTTER

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:12 PM MDTFlash Flood WarningGLDGove3 hr
Jul 31, 3:51 PM MDTSevere Thunderstorm WarningGLDWallace54 min
Jul 31, 4:03 PM MDTFlash Flood WarningGLDWallace117 min
Jul 31, 4:30 PM MDTSevere Thunderstorm WarningGLDWallace38 min
Jul 31, 5:49 PM MDTSevere Thunderstorm WarningGLDCheyenne56 min
Jul 31, 5:53 PM MDTFlash Flood WarningGLDWallace2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.